Format

Send to

Choose Destination
See comment in PubMed Commons below
Nurse Pract. 1992 Nov;17(11):56, 62-4, 67.

Extrapyramidal symptoms are serious side-effects of antipsychotic and other drugs.

Author information

1
Colmery-O'Neil Veterans Administration Medical Center, Topeka, Kan.

Abstract

Antipsychotic medications commonly produce extrapyramidal symptoms as side effects. The extrapyramidal symptoms include acute dyskinesias and dystonic reactions, tardive dyskinesia, Parkinsonism, akinesia, akathisia, and neuroleptic malignant syndrome. Extrapyramidal symptoms are caused by dopamine blockade or depletion in the basal ganglia; this lack of dopamine often mimics idiopathic pathologies of the extrapyramidal system. Less recognized is that extrapyramidal symptoms are also associated with certain non-antipsychotic agents, including some antidepressants, lithium, various anticonvulsants, antiemetics and, rarely, oral-contraceptive agents. Extrapyramidal symptoms caused by these agents are indistinguishable from neuroleptic-induced extrapyramidal symptoms. Clinicians must be able to recognize these side effects and be able to determine the antipsychotic-induced and non-antipsychotic causes of extrapyramidal symptoms.

PMID:
1359485
[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Support Center